Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

May 29, 2013Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at May 29, 2013, 11:30 PM CDT for Cowley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2013, 11:30 PM CDT (04:30 UTC)
Expired
May 30, 2013, 12:00 AM CDT
In force
30 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
4.8
Supercell composite
23.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WWUS83 KICT 300430
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT WED MAY 29 2013

KSZ092-093-300500-
COWLEY-SUMNER-
1130 PM CDT WED MAY 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHILOCCO...OR 24
MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 35 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3701 9746 3747 9748 3747 9653 3699 9652
      3699 9741
TIME...MOT...LOC 0431Z 220DEG 32KT 3694 9692

$$

BILLINGS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 29, 6:29 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 29, 6:29 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED MAY 29 2013

.SYNOPSIS...
ISSUED AT 159 PM CDT WED MAY 29 2013

IN THE UPPER LEVELS...THE TROUGH IS STARTING TO TAKE ON A MORE
NEGATIVE TILT AS STRETCHES FROM THE NORTHERN INTERMOUNTAIN INTO
THE SOUTHERN HIGH PLAINS. WATER VAPOR IMAGERY SHOWS A VORT LOBE
ROTATING NORTHEAST ACROSS WEST TX INTO SOUTHEAST CO AT THIS TIME.
AT THE SURFACE...LOW PRESSURE IS SITUATED GENERALLY ALONG THE KS-
CO BORDER WITH THE DRYLINE EXTENDING FROM WEST OF KGCK INTO THE OK
PANHANDLE. THERE ALSO APPEARS TO BE A MORE SYNOPTIC FRONT PUSHING
SOUTHEAST ACROSS WESTERN NEBRASKA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 159 PM CDT WED MAY 29 2013

CURRENTLY EXPECTING STORMS TO DEVELOP ALONG THE DRYLINE OUT IN
WESTERN KS/OK PANHANDLE BEFORE 3 PM. GIVEN FORECAST STORM
MOTIONS WOULD THE MOST LIKELY LOCATION FOR STORM DEVELOPMENT TO
AFFECT THE FORECAST AREA WOULD BE SOUTHWEST OF DODGE CITY. A
CLUSTER OF STORMS HAS DEVELOPED OUT AHEAD OF THE DRYLINE AS THE
UPPER DYNAMICS STAR TO LIFT OUT. WHILE THESE STORMS MAY POSE A LOW
END SEVERE THREAT...STILL FEEL THE MORE ROBUST ACTIVITY WILL STAY
OVER WESTERN KS THIS AFTERNOON. SO BEST SHOT FOR THE MORE
WIDESPREAD SEVERE TO AFFECT OUR WESTERN FRINGES WOULD BE CLOSE TO
OR EVEN SHORTLY AFTER SUNSET.

STILL REMAIN CONFIDENT THAT MORE WIDESPREAD CONVECTION WILL AFFECT
THE AREA OVERNIGHT AS 850-700MB MOISTURE TRANSPORT REALLY GETS
CRANKED UP AHEAD OF THE WAVE. STORM DEVELOPMENT OVER NW KS WILL
EITHER DIVE SOUTHEAST ACROSS THE FORECAST AREA...OR ELEVATED
STORMS WILL DEVELOP AFTER SUNSET OVER CENTRAL KS AND DIVE
SOUTHEAST OVERNIGHT. ANY STORMS OVERNIGHT WILL HAVE A HAIL AND
WIND THREAT.

ANOTHER ACTIVE DAY LOOKS ON TAP FOR THURSDAY. HOWEVER...MUCH OF
THE FINER SCALE DETAILS WILL NOT BECOME CLEAR UNTIL WE SEE
WHAT KIND OF BOUNDARIES THE OVERNIGHT CONVECTION LAY OUT. THE
MAIN CONCERN FOR HIGHER END SEVERE IS THE STRONG UPPER JET MOVING
INTO THE AREA...SOME OF THE STRONGEST UPPER WINDS WE HAVE HAD IN
SEVERAL DAYS. THE MAIN ISSUE WILL BE THE AMOUNT OF STORM DEVELOPMENT.
THE MOST WIDESPREAD STORM DEVELOPMENT LOOKS TO BE OVER NORTHEAST
KS WHICH WILL BE UNDER THE LEFT EXIT REGION OF THE UPPER JET WHILE
MOST OF OUR FORECAST AREA IS NOT IN A FAVORABLE JET REGION. IN
ADDITION THERE SHOULD BE SOME SUBSIDENCE BEHIND THE WAVE LIFTING
OVER NORTHERN MO/IA. WOULD THINK THE BEST CHANCE FOR STORMS TO
DEVELOP WOULD BE LATER IN THE AFTERNOON/EARLY EVENING AS THE
MOISTURE STARTS TO ROLL BACK TO THE NORTHWEST ENHANCING
CONVERGENCE. SO RIGHT NOW FEEL THE BEST HIGH END SEVERE CHANCES
THU WILL BE OVER SOUTHERN KS INTO OK. ALSO SEEING A FAIRLY GOOD
OVERNIGHT ELEVATED CONVECTION SIGNAL THU NIGHT ESPECIALLY OVER
NORTHEAST KS.

THE LOW LEVEL MOISTURE IS EXPECTED TO REMAIN OVER SE KS FOR FRI AS
THE UPPER TROUGH CONTINUES TO SWING ACROSS THE PLAINS. WITH STRONG
UPPER WINDS REMAINING...A SEVERE THREAT WILL REMAIN FRI INTO FRI
EVENING FOR LOCATIONS SOUTHEAST OF THE KS TURNPIKE.

.LONG TERM...(SAT THROUGH WEDNESDAY)
ISSUED AT 159 PM CDT WED MAY 29 2013

BY SAT MORNING THE UPPER TROUGH WILL EXTEND FROM THE UPPER
MISSISSIPPI VALLEY INTO EASTERN KS. THIS SHOULD PUSH THE BETTER
MOISTURE SOUTHEAST OF THE FORECAST AREA FINALLY ALLOWING SOME MORE
COMFORTABLE DRIER AIR TO MOVE INTO THE REGION. CONFIDENCE IS HIGH
THAT PRECIP WILL REMAIN OUT OF THE FORECAST FOR SUN AS SURFACE
HIGH PRESSURE SETTLES OVER THE AREA. SOME RETURN FLOW WILL SETUP
ON MON AS LOW PRESSURE STRENGTHENS IN THE LEE OF THE ROCKIES AHEAD
OF AN UPPER WAVE OVER THE NORTHERN ROCKIES. THIS WILL ALLOW BETTER
MOISTURE TO WORK BACK INTO THE FORECAST AREA FOR MUCH OF NEXT
WEEK.

LAWSON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 624 PM CDT WED MAY 29 2013

TWO SEPARATE AXES OF THUNDERSTORMS EARLY THIS EVENING TO BE
CONCERNED ABOUT. THE FIRST ONE IS FROM CENTRAL KS TO CENTRAL
OK...WITH A SECOND AREA OF DEVELOPMENT NEAR THE DRYLINE OVER THE
HIGH PLAINS. ICT...SLN...AND HUT WILL NEED TEMPO TS GROUPS FOR
EARLY THIS EVENING. ACTIVITY OVER HIGH PLAINS MAY MERGE INTO ONE OR
MORE MESOSCALE CONVECTIVE SYSTEMS...MOVING SOUTHEASTWARD ACROSS
POTENTIALLY A LARGE PORTION OF OUR FORECAST AREA OVERNIGHT INTO
EARLY THURSDAY MORNING. ISOLATED SEVERE STORMS MAY DEVELOP LATE
THURSDAY INTO THURSDAY EVENING ALONG/E OF I-135 NEAR/E OF DRYLINE
IN A VERY UNSTABLE ENVIRONMENT. MVFR CIGS LIKELY FOR A GOOD
PORTION OF OUR AREA BY EARLY THURSDAY MORNING...THEN DISSIPATING
BY LATE MORNING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  82  67  84 /  60  40  30  40
HUTCHINSON      65  83  66  83 /  50  30  20  30
NEWTON          66  80  65  83 /  60  40  30  40
ELDORADO        67  80  67  83 /  60  50  30  40
WINFIELD-KWLD   68  82  69  86 /  60  40  30  40
RUSSELL         62  81  56  81 /  60  20  20  10
GREAT BEND      62  83  60  81 /  60  20  20  20
SALINA          63  81  63  81 /  70  30  30  30
MCPHERSON       64  81  64  83 /  60  30  30  30
COFFEYVILLE     68  81  68  83 /  60  60  50  50
CHANUTE         68  80  66  82 /  60  60  50  60
IOLA            68  79  66  81 /  70  60  50  60
PARSONS-KPPF    68  80  67  82 /  60  60  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067>069-082-083-091>093.

&&
Hazardous weather outlook, May 29, 9:58 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT WED MAY 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
958 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MULTIPLE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA TONIGHT.
A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. THE
MAIN THREATS WILL BE WIND GUSTS TO 50 TO 60 MPH...SMALL HAIL AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL MOVE EAST ACROSS EASTERN KANSAS EARLY THURSDAY
MORNING WITH DAMAGING WINDS POSSIBLE. MEANWHILE...THUNDERSTORMS ARE
EXPECTED TO REDEVELOP IN THE AFTERNOON AND EVENING ALONG A DRY LINE
BOUNDARY. THIS BOUNDARY IS FORECAST TO BE NEAR THE INTERSTATE
I-135 AND I-35 CORRIDOR FOR STORM INITIATION. SUPERCELL
THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THE DRY LINE AND MOVE
EASTWARD...WITH VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION
SOME STRONG LONG TRACK TORNADOES WILL ALSO BE POSSIBLE.

SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY
NIGHT FOR MAINLY LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
MARGINAL AND ISOLATED NATURE OF SEVERE WEATHER. SPOTTER
ACTIVATION IS LIKELY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS
THURSDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 29, 8:51 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
851 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     INDEPENDENCE            37.23N 95.71W
05/29/2013                   MONTGOMERY         KS   LAW ENFORCEMENT

            SEVERAL TREE LIMBS DOWN.

&&

RBL
Local storm report, May 29, 9:01 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     4 N EUREKA              37.88N 96.29W
05/29/2013  E60 MPH          GREENWOOD          KS   EMERGENCY MNGR

            60 MPH WINDS ESTIMATED AT THE EUREKA CITY LAKE.

&&

RBL
Local storm report, May 29, 9:05 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     4 N HAMILTON            38.04N 96.16W
05/29/2013  E60 MPH          GREENWOOD          KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 29, 9:14 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     THAYER                  37.49N 95.47W
05/29/2013  E60 MPH          NEOSHO             KS   PUBLIC

            NEOSHO COUNTY EMERGENCY MANAGEMENT RELAYED A CITIZENS
            REPORT OF 50 TO 70 MPH WIND GUSTS IN THE TOWN OF THAYER.

&&

JMC
Local storm report, May 29, 9:22 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     SEDAN                   37.13N 96.18W
05/29/2013                   CHAUTAUQUA         KS   EMERGENCY MNGR

            3 FOOT DIAMETER TREE BLOWN DOWN.

&&

RBL
Special weather statement, May 29, 11:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT WED MAY 29 2013

KSZ092-093-300500-
COWLEY-SUMNER-
1130 PM CDT WED MAY 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHILOCCO...OR 24
MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 35 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3701 9746 3747 9748 3747 9653 3699 9652
      3699 9741
TIME...MOT...LOC 0431Z 220DEG 32KT 3694 9692

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:12 PM CDTSpecial Weather StatementICTCowley33 min
May 29, 8:01 PM CDTSpecial Weather StatementICTChautauqua29 min
May 29, 8:14 PM CDTSpecial Weather StatementICTElk, Montgomery, Wilson46 min
May 29, 8:20 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood, Labette, Montgomery, Neosho and 1 more40 min
May 29, 8:48 PM CDTSpecial Weather StatementICTGreenwood27 min
May 29, 8:49 PM CDTSpecial Weather StatementICTAllen, Woodson26 min
May 29, 8:56 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson49 min
May 29, 8:59 PM CDTSevere Thunderstorm WarningICTGreenwood16 min
May 30, 2:13 AM CDTSpecial Weather StatementICTSedgwick32 min
May 30, 2:46 AM CDTSpecial Weather StatementICTReno29 min
May 30, 3:20 AM CDTSpecial Weather StatementICTMarion115 min
May 30, 3:52 AM CDTFlood WatchICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more50 hr
May 30, 4:00 AM CDTSpecial Weather StatementICTButler2 hr
May 30, 4:32 AM CDTSpecial Weather StatementICTHarvey, Kingman, Reno, Sedgwick118 min
May 30, 5:36 AM CDTAreal Flood WarningICTSedgwick4 hr
May 30, 7:07 AM CDTSpecial Weather StatementICTLabette, Montgomery68 min
May 30, 7:14 AM CDTSpecial Weather StatementICTSaline61 min
May 30, 7:36 AM CDTAreal Flood WarningICTSaline4 hr
May 30, 7:41 AM CDTAreal Flood WarningICTRice4 hr
May 30, 9:42 AM CDTSpecial Weather StatementICTKingman, Reno63 min
May 30, 10:26 AM CDTSpecial Weather StatementICTHarvey, Sedgwick49 min
May 30, 10:36 AM CDTSpecial Weather StatementICTMarion54 min
May 30, 12:25 PM CDTSpecial Weather StatementICTNeosho35 min
May 30, 1:10 PM CDTSpecial Weather StatementICTMontgomery35 min
May 30, 1:29 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery31 min
May 30, 1:40 PM CDTAreal Flood WarningICTChautauqua, Labette, Montgomery, Neosho30 hr
May 30, 2:00 PM CDTSpecial Weather StatementICTLabette, Montgomery45 min
May 30, 2:40 PM CDTFlash Flood WarningICTLabette, Montgomery4 hr
May 30, 2:46 PM CDTSpecial Weather StatementICTLabette29 min
May 30, 4:34 PM CDTSpecial Weather StatementICTRussell41 min
May 30, 4:39 PM CDTSpecial Weather StatementICTBarton51 min
May 30, 5:00 PM CDTSpecial Weather StatementICTBarton45 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.